Poisoning Myself.

IMG_20140917_103720

Three days ago, after having Cromolyn Sodium in my cupboard for 19 weeks, I finally decided I was stable enough to add a new drug. Cromolyn was originally used as an inhaled anti-iflammatory to treat allergic- and exercise-induced asthma. The oral version of Cromolyn has been used more recently to treat mastocytosis and mast cell disorders. It is a liquid that comes in ampules and is mixed into water. The doctor who prescribed it for me is the same one that diagnosed me with MCAS, but he didn’t seem to know much about Cromolyn. The pharmacy knew nothing. I had to go online and ask the people in my mast cell Facebook group for details and then call the pharmacist and explain exactly what the drug was. I am so thankful for the knowledge of these groups and Cromolyn seemed to help far more people than it harmed. It also seemed pretty innocuous — I only talked to a few people who had major side effects and they were things I don’t typically experience, like itching and nausea.

Of course, there’s always a part of me that is looking for the magic pill. Imagine I started this drug and my mast cells calmed down and symptoms I didn’t even realise were caused by them disappeared! … But, it still took me almost 5 months to convince myself to take it. It wasn’t until my bowels went into hibernation that I decided to take the plunge. A few weeks ago, motility stopped, gastroparesis reared its ugly, bloated head and everything ceased functioning in my intestines. No movement, not even a fart, and mega doses of magnesium and vitamin C weren’t doing anything. Cromolyn can help these internal inflammation symptoms and I had high hopes.

The dose I was meant to take was eight ampules in a day — two 4 times a day. The doctor never mentioned to work up slowly and some people in my online group were able to start at full dose. I wanted to be careful because we’re talking about my ridiculously hyper-sensitive body, after all, but I was pretty confident that I’d be fine. So, the first day, I took 1/3 of an ampule in the morning. The next day, I took 2/3 of an ampule in the morning. All seemed fine, so, that night before bed, I took 3/4 of an ampule. At 5 in the morning, I woke up sick sick sick. So sick. Sicker than I’ve been in years, maybe. Sick like my original sickness. Malarial. Encephalo-. Shaking all over, chilled, sweating feverishly, head pounding, stiff neck, muscles cramping, throat constricted, barely able to lift my arm or walk to the bathroom. Oh god, the FEAR. I’d rather die than go back to this. I felt like an ex-con in a movie choosing death-by-cop rather than go back to jail. My mind was like a panicked, caged animal, looking for a way out, falling in and out of fever dreams where I was screaming for my mother over and over again. I’d rather the “nightly flu” that I used to get. I’d rather the ME monster that slams me down with massive, pummeling hands, but I now know will release me eventually if I hold very still for a while. I think I’d even rather be back in December, 2013, when I called on all of you angels to get me through what I thought might be permanent bedboundness.

I felt poisoned. There’s no other way to describe it. I took my temperature: 98.4 degrees. My blood pressure was 80/55 (normal for me). My blood sugar was 80. Not much I could do but wait it out. I lay in bed the whole day yesterday, meditating, deep breathing away the fear of permanent relapse to an acceptable distance. I have a painful burn on my hand that is taking a while to heal and I kept falling into dreams where the burn was causing sepsis. That’s what it felt like — a systemic infection — I’d wake up panting and quiet my mind. I’m good at doing that during waking hours, but, in my dreams… I’m always silently screaming.

I feel a bit better today, but still didn’t sleep. I haven’t had a headache in a long time, believe it or not, and the pain is brutal. My muscles are aching and I feel swollen. The fear has dissipated to frustration. I’m frustrated with myself for trying another drug. I was doing so well. I had a lot of firsts the last few weeks (I’ll post about that later, but here’s a teaser: first time in a store, first road trip, first time on a beach in two years!) and then I couldn’t leave well enough alone and trust that my body was slowly, but surely, helping itself. I’m frustrated with myself for not going slower. I could have ramped up the dose over a full month, but I’m always so impatient. I’m frustrated that I’ve lost the potential help of Cromolyn. That was probably the worst reaction I’ve ever had apart from anaphylaxis, so I’ll never touch it again. I’m not even willing to try again going much slower, so I’ll never know if it could have helped. And that makes me frustrated because it was so hard to get it and it’s incredibly expensive and it’s such a waste. I have a friend who can take it off my hands, but, if I ever wanted to try it again, I’m out of luck because I don’t have insurance to cover it anymore.

And, in contrast to how I feel now, I realise how well I was doing. I was managing to do things every day — stand in the kitchen and cook for an hour, have conversations easier, wash and dry my hair without a thought. This weekend we have one last stab at summer — two days of high 70s and low 80s — and I was going to surprise our friends Z and J by going to their house on Vashon Island for the first time in years. I felt strong enough to do it and that was not even an option 6 months ago. Instead, I’ll barely be moving this weekend. But at least I’ll barely be moving in the garden, in the sun.

Advertisements

16 thoughts on “Poisoning Myself.

  1. BONNIE JOHNSON says:

    0H, LIZ! I HAVE NO WORDS. I FEEL LIKE CRYING BUT I WILL SAY A PRAYER INSTEAD. PLEASE BE WELL! LOVE, BJ.

    Like

  2. You do know you are supposed to mix with water and inhale through a nebulizer right?

    Like

  3. bertieandme says:

    Big hugs. Having been in this situation a dozen times myself I related to every word. The hope. The terror. The frustration. I *still* haven’t tried my Cromolyn because I’m doing OKish and I don’t want to jeapordize that. But at the same time I’ll always wonder if it would have helped.

    I so admire you for having the courage to try it. I’m gutted it hasn’t worked for you 😦 Fingers and toes crossed you bounce back quickly. Jak x

    Like

  4. So so sorry you had such a horrible time with the drug but like all other obstacles you have jumped, you will jump this one and continue to move forward… who says side steps cant be forward moving?? Wanna dance??

    Like

  5. Lindsay says:

    oh no!! i’m so sorry to hear you had such a bad reaction! cromolyn has been helpful for me, but i know we’re all so different and react differently to medications. i hope you’re starting to feel better!!

    Like

  6. Amy says:

    Have you ever tried a program called nutritional balancing by Dr Paul Eck and Larry Wilson? I used to be just like you, I have been doing this program for the last 2 years and most of my symptoms are long gone. There are closed facebook groups that have hundreds of members all doing the same program and all getting results.

    Best of luck.

    Like

  7. So sorry to read about your terrible reaction. Hope your recovery from this is coming along. 🙂

    Like

  8. kneillbc says:

    Hi Liz! I could have sworn I wrote a comment, but I don’t see it, so perhaps I don’t hit ‘Post’. I am so, so sorry that this has happened. How are you feeling now? I’m hoping you are starting to see some signs of recovery.

    I can understand your feelings towards trying the drug again. Are you certain it was the drug? It sounds like you might have gotten a badly timed virus. Is that even a possibility? I wish we could test these damn things in vivo so that we wouldn’t have to risk our health every time we try something. I’ve been lucky with my last two tries- Nabilone and magnesium, but there have been many, many missteps. I even had an anaphylactic reaction to potassium the last time I was in hospital.

    Hang in there, and know that you will get better again, and even though right now it feels like you’ll never, ever try anything new again, we keep trying, because sometimes what we try helps a lot. And, if we give up hope, then we are left with very little.

    Take care, and when you are up to it, let us know how you’re doing.

    Karen

    Like

  9. […] here’s what’s happening. I had that terrible reaction to Cromolyn, but it continued for a few more nights than I would have expected. I’ve never felt so sick […]

    Like

  10. ldog says:

    I had a very similar reaction with cromyln, but I realized it was after unintentionally ingesting coloring or dye and it sent my mast cells rocking much, much worse than it had if I had not taken the cromyln.

    Like

  11. […] to bed. At 2am, I awoke with the same evil that I experienced on Thanksgiving and the night after starting Cromolyn (before going to the AirBnb rentals back in September — it was a few days before my period […]

    Like

  12. […] of nocturnal mast cell/viral/ME/inflammatory bowel reactions that started in September when I tried Cromolyn. Thanksgiving and Christmas were probably the two sickest nights of my life. As soon as I was […]

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s